Arkansas, 2002Flash Flood in Arkansas, December 24, 2002
December 24, 2002 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 23, 3:30 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Dec 23, 3:30 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST MON DEC 23 2002
FORECAST HIGHLIGHTS INCLUDE FLOODING/SEVERE CONVECTIVE POTENTIAL
TONIGHT AND TUESDAY FOLLOWED BY COLDER AIR...TUESDAY NIGHT AND
CHRISTMAS DAY. A FEW FLURRIES LATE TUESDAY NIGHT MAINLY N PORTIONS
AND AGAIN FRIDAY MORNING N HALF. ANOTHER MAJOR TROUGH AXIS TO PASS
AT THE FIRST OF NEXT WEEK.
SHORT-TERM:
WARM FRONT MOVING STEADILY NWD WITH SURFACE DEWPOINTS NOW IN THE 60S
SW BUT STILL NEAR 30 NE PORTIONS OF CWFA. EXPECT BOUNDARY TO SET UP
ALONG A KMLU-KCBM LINE LATE TONIGHT AS LOW PRESSURE CENTER(1004MB)
WORKS UP THE BOUNDARY INTO GRENADA AREA BY ABOUT 12Z TUESDAY.
HEAVIEST RAINFALL OF 2 TO 4 INCHES EXPECTED ACROSS DELTA REGION
BEFORE NOON ON TUESDAY AND WILL POST A FLOOD WATCH THOSE AREAS.
OTHERWISE...FIRST CONVECTIVE BURST OVER SRN MS AT THIS TIME WILL
GIVE WAY TO STRONGER STORMS BUILDING IN WRN LA. WW799 IN EFFECT FOR
MUCH OF LA UNTIL 8PM IS NOTED TO BE A PDS(PARTICULARLY DANGEROUS
SITUATION) TORNADO WATCH. STRENGTHENING WIND FIELDS TONIGHT ACROSS MS
WILL DEFINITELY MEAN THE TORNADO THREAT WILL CONTINUE FARTHER E AND
ALL RESIDENTS SHOULD REMAIN WEATHER ALERT OVERNIGHT.
MAIN COLD FRONT EXTENDS FROM THE GRENADA LOW CENTER EARLY TUESDAY
DOWN INTERSTATE 55 AND THIS FRONT SHOULD SWEEP EWD THROUGH THE
MORNING HOURS WITH POTENTIALLY DAMAGING WINDS/TORNADOES. AS THE
FIRST SHORTWAVE ALOFT DRIVES THIS BOUNDARY PAST...COLD AIR ADVECTION
WILL INCREASE QUICKLY TUESDAY AFTERNOON WITH FALLING TEMPERATURES
RIGHT INTO CHRISTMAS MORNING. MEANWHILE A SECOND STRONGER MID LEVEL
VORT CENTER PROGGED TO CROSS CENTRAL MS TUESDAY NIGHT WITH 65-70%
MEAN RELATIVE HUMIDITIES RIDING ALONG AND LEFT OF THE EWD TRACK.
THIS WARRANTS A MENTION OF PERIOD OF FLURRIES FROM 9PM CHRISTMAS EVE
THROUGH DAYBREAK CHRISTMAS MORNING - CAN YOU BELIEVE IT?
TEMPERATURES TUESDAY NIGHT SHOULD DROP TO NEAR 31 DEGREES ALONG AND
N OF HIGHWAY 82 AND NEAR FREEZING DOWN TO I-20 SO WE DO NOT EXPECT
ANY SNOW ACCUMULATIONS. THERE COULD BE A DUSTING IN GRASSY AREAS IN
THE HIGHWAY 82 CORRIDOR FOR THE BIG DAY HOWEVER TEMPERATURES SHOULD
RISE ABOVE FREEZING ALL AREAS DURING CHRISTMAS DAY AND NO TRAVEL
IMPACT IS LIKELY.
CLOUDS WILL DECREASE DURING THE DAY WEDNESDAY AS A SURFACE HIGH
MOVES TOWARD THE AREA FROM TX. THIS HIGH SETTLES RIGHT OVER MS
EARLY THURSDAY FOR OUR COLDEST AIR OF THE WEEK - LOW TO MID 20S.
EXTENDED...
A FAST-MOVING SHORTWAVE CLIPS THE REGION EARLY FRIDAY WITH MARGINAL
MOISTURE AND ANOTHER CHANCE AT SOME FLURRIES WITH THE NEXT
SIGNIFICANT SHORTWAVE COMING IN ACCORDING TO ENSEMBLES SUNDAY NIGHT
OR NEXT MONDAY. THIS ONE WILL BEAR WATCHING FOR MORE TSRA AS THE
SEESAW TEMPERATURES OF AN EL NINO WINTER PATTERN CONTINUE. MORE ON
THIS LATER IN THE WEEK.
PRELIM NUMBERS
JAN 058/062 032/046 030 +83-0
MEI 060/067 033/045 029 +8310
.JAN...
AR...FLOOD WATCH TONIGHT SERN ZONES 74..75.
LA...FLOOD WATCH TONIGHT NERN ZONES 7..8..9..15..16
MS...FLOOD WATCH TONIGHT NWRN ZONES 18..19..25>28..34>36..40>42..47
Hazardous weather outlook, Dec 23, 2:14 PM CST, 10 hours 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CST MON DEC 23 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...GENERALLY ALONG
AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS AND THE REMAINDER OF CENTRAL AND SOUTHERN
MISSISSIPPI...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM
GREENWOOD TO MERIDIAN. THE PRIMARY SEVERE WEATHER CONCERN WILL BE
SIGNIFICANT DAMAGING THUNDERSTORM WINDS ABOVE 70 MILES AN HOUR
AND TORNADOES. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT NORTHEAST OF THE LINE FROM GREENWOOD TO MERIDIAN. THE
PRIMARY RISK WITH THESE STORMS WILL BE LARGE HAIL OR DAMAGING
THUNDERSTORM WINDS ABOVE 60 MILES AN HOUR. TORNADOES ARE NOT
LIKELY WITH THESE STORMS BUT THEY CAN NOT BE RULED OUT AT THIS
TIME.
A WARM FRONT WILL SURGE IN FROM THE GULF THIS AFTERNOON TO RAISE
DEWPOINTS AND INCREASE HUMIDITY ACROSS THE AREA. THE FIRST IN A
SERIES OF WEATHER SYSTEMS ALOFT WILL MOVE INTO THE REGION DURING
LATE AFTERNOON TO INITIATE SCATTERED THUNDERSTORMS OVER MUCH OF
THE AREA. STRONGER... POSSIBLY SEVERE STORMS...WILL DEVELOP
TONIGHT AS A MORE VIGOROUS WEATHER SYSTEM MOVES INTO THE REGION.
THE COLD FRONT AND LOW PRESSURE SYSTEM WILL APPROACH FROM THE
WEST TONIGHT TO INCREASE LOW LEVEL WINDS AND INCREASE THE CHANCE
OF SEVERE STORMS.
...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI. PERIODS OF
HEAVY RAIN CAN BE EXPECTED OVER MOST OF THE REGION TONIGHT.
A WARM FRONT WILL MOVE IN FROM THE GULF LATER THIS AFTERNOON AND
INCREASE HUMIDITY ACROSS THE AREA. SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP NEAR THE WARM FRONT THIS AFTERNOON AS
IT LIFTS NORTH. RAINFALL CHANCES WILL BE HIGHEST OVER WESTERN
ZONES. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WITH LOCALIZED
AMOUNTS OF THREE TO FOUR INCHES IS EXPECTED TO PRODUCE FLOODING
TONIGHT WEST OF A LINE FROM GRENADA MISSISSIPPI TO VICKSBURG TO
BUDE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EAST MISSISSIPPI
COUNTIES EARLY TUESDAY. THE PRIMARY SEVERE WEATHER CONCERN WILL
BE DAMAGING THUNDERSTORM WINDS. A FEW STORMS MAY BE CAPABLE OF
PRODUCING TORNADOES.
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND INTO EAST
MISSISSIPPI AROUND DAYBREAK TUESDAY. STRONG SOUTHERLY WIND AHEAD
OF THE FRONT AND SIGNIFICANT UPPER LEVEL SUPPORT WILL MAINTAIN
THE CHANCE OF SEVERE THUNDERSTORMS INTO TUESDAY
MORNING...GENERALLY EAST OF A LINE FROM COLUMBUS TO JACKSON TO
COLUMBIA. THE STRONGEST FEATURES WILL MOVE TO THE EAST BY MIDDAY
TUESDAY AND THE CHANCE OF SEVERE THUNDERSTORMS WILL END.
...DAYS FOUR THROUGH SEVEN...
SNOW FLURRIES WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST
ARKANSAS AND NORTH-CENTRAL MISSISSIPPI. NO ACCUMULATIONS ARE
EXPECTED AT THIS TIME.
ANOTHER STRONG COLD FRONT WILL APPROACH THE AREA SUNDAY NIGHT AND
PRODUCE A CHANCE FOR STRONG THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 23, 8:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CAMP SHELBY MS 1.00 INCH HAIL
12/23/02 FORREST REPORTED BY HATTIESBURG
EOCLocal storm report, Dec 23, 11:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1105 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM ROSEDALE MS FLOODING
12/23/02 BOLIVAR STREET FLOODING REPORTED
BY BOLIVAR COUNTY EOC AND
SO.
1100 PM LA FLOODING
12/23/02 FRANKLIN LA SEVERAL ROADS
FLOODED...REPORTED BY
PARISH SO.Local storm report, Dec 23, 11:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1135 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM BRANDON MS FLOODING
12/23/02 RANKIN HOMES FLOODED IN WINCHASE
SUBDIVISION REPORTED BY
RANKIN COUNTY EOC.Local storm report, Dec 23, 11:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1144 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM RICHLAND MS FLOODING
12/23/02 RANKIN ONE FOOT OF WATER OVER
BOTH LANES OF HWY 49 AT
RICHLAND REPORTED BY
RANKIN COUNTY EOC AMD HAM
RADIO OPERATORS.Local storm report, Dec 24, 12:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1208 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM MS FLOODING
12/24/02 SUNFLOWER STREETS FLOODED IN
DREW...PONDING OF WATER
ON OTHER ROADS ACROSS THE
COUNTY...REPORTED BY SO.Local storm report, Dec 24, 12:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1214 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM MS FLOODING
12/24/02 SUNFLOWER STREETS FLOODED IN
DREW...PONDING OF WATER
ON OTHER ROADS ACROSS THE
COUNTY...REPORTED BY SO.Flash Flood, Chicot
- When
- December 24, 12:15 AM CST to 2:00 AM CST
- Where
- Chicot County, Dermott
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.267, -91.294 (the zone’s center; the record gives no point)
Heavy rainfall from showers and thunderstorms placed numerous streets under water in the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324204.